Subscribe for daily wellness inspiration

Like onlymyhealth on Facebook!

Can stopping birth control pills cause hair fall?

By  ,  Onlymyhealth editorial team
May 24, 2013
4.8 / 5(4 Ratings)
Quick Bites

  • Women suffer the trauma of hair fall when they stop the pill.
  • High levels of androgens may create similar pattern baldness besides thinning and shedding.
  • The dramatic shift to catagen phase will lead to falling within a few months.

More

Casual contraception has become a part of a sexually active woman’s life. Hair loss listed as a side effect in the literature of most birth control pills is not something she should ignore. Women around the world continue to suffer the trauma of hair fall when they stop the pill. Guard yourself with information before you decide to use oral contraception.


Androgenetic-alopecia

 

Androgenetic alopecia

As the nomenclature suggests, this type of hair loss is experienced by men owing to an imbalance in androgen hormone. Many birth control pills have high levels of androgens and may create similar pattern baldness along with general thinning and shedding which is characteristic of female hair fall. Women have been noted to experience this condition when they used high index androgen pills as well as after discontinuation.



The patient’s body cannot cope with such hormone ups and downs. The only solution for the doctor is to prescribe low index androgen pills like Ethinyl Estradiol and Norgestimate. It might be advised to take it with a pill containing anti androgens like Spironolactone. Hereditary should not be ruled out when dealing with Androgenetic Alopecia. If you have a family history with either men or women who have endured this condition it might be best to avoid oral contraception altogether.

 

Telogen effluvium

The growing phase in hair is referred to as anagen while the resting period is called catagen. However, if a traumatic event like childbirth; menopause; hormonal shifts or; stress occurs then telogen as a rupture phase can set in breaking the cycles of both normal periods. Sometimes, the patient can never recover as telogen effluvium becomes chronic and may not require any triggers anymore. In the case of birth control pills the main cause is the rise and fall of hormone levels.



The stimulated anagen phase due to the increase of oestrogen and progesterone present in the pill will be at once halted and the growth will stop. The dramatic shift to catagen phase will lead to falling within a few months. A sufficient period of recovery from the original trauma is required for hair loss to begin.

 

Alternatives

Hormonal havoc caused by the pills and resulting hair loss can be extremely distressing to women. Oral contraception is best advised as an emergency-only solution. Exterior and alternative methods like condoms remain the best bet as they will not interfere with your chemical proportions and health at large. If you have been a consumer of pills for a long time and are planning to stop it is best to consult the gynaecologist.

When the doctor prescribes different and safer pills that may contain Ethinyl Estradiol you should know the side effects of those as well. For instance it can lead to heavy flow during periods and mood swings. Regular blood picture and hormone profile is another way to detect early any potential irregularity


Image Source: Getty


Read more articles on Hair fall

Related Articles
4.8 / 5(4 Ratings)
Write a Review
Post a Comment
Disclaimer +
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.

Medical Miracle

India’s pregnant man?India’s pregnant man?